Indiana, 2014

Dense Fog in Indiana, March 5, 2014

March 5, 2014 · NWS PAH · 4 events in 4 counties and zones

A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was confined to the Ohio River counties of southwest Indiana, including Evansville.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was confined to the Ohio River counties of southwest Indiana, including Evansville. Visibility was one-quarter mile or less in the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 3:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 5, 3:06 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 AM CST Wed Mar 5 2014

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
Issued at 305 AM CST WED MAR 5 2014

Main forecast concern in the near term is temperatures...which are
critical for snow and ice removal.

Overall the model guidance was several degrees too cold
yesterday...especially the gfs. The warmer ecmwf mos verified
better than either the nam or gfs. On this forecast cycle...the
gfs has trended warmer...while the nam has become the coldest
model. The ecmwf has been relatively consistent from run to run
and appears reasonable. Therefore forecast temps will be weighted
toward the ecmwf mos...which is closer to the gfs mos than the
nam.

A complicating factor this morning is the development of
widespread low stratus...which continues to move north into the
kmdh/kevv corridor as of 08z. There has also been patchy dense
fog...especially in se Missouri. This moisture is advecting
northwestward on southeast low level flow...which was completely
missed by all models including the RAP. The timing of clearing
will obviously affect temps today. The nam model soundings
indicate clearing around midday in the kpah area. Since the ecmwf
does not pick up on the low clouds...will subtract a few degrees
off ecmwf mos temps.

The models indicate northeast low level flow will resume this
afternoon and tonight...which is likely to reduce or eliminate the
potential of any stratus/fog redevelopment tonight. There will be
some mid and high clouds arriving as a 500 mb shortwave approaches
the Mississippi Valley.

On Thursday and Thursday night...the 500 mb shortwave will amplify
and evolve into a closed low over the Lower Mississippi Valley.
The models are now in excellent agreement on keeping the moisture
with this system to our south. Therefore...the forecast will
remain dry. As far as temps...will stay close to the ecmwf mos
where there is the least snow cover along the I 64 corridor. Will
subtract a few degrees over the deeper snow cover from kpah area
south and west.

Friday will be dry and milder as southerly low level flow
increases and an upper ridge axis forms in the wake of the
departing shortwave. Both ecmwf and gfs mos bring temps up well
into the 50s. The exception is over the deep snow cover in the
kpof area...where the ecmwf is cooler. Will trend forecast a
little closer to guidance...but still remain 5 to 10 degrees lower
than mos over the deeper snow cover in se Missouri.

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 305 AM CST WED MAR 5 2014

Small chance of light precipitation remains in the forecast Saturday
through Saturday night as quasi phasing of northern and southern
streams and associated moisture move across the area. 00z ECMWF
seems a bit too strong and an outlier with h5 low coming out of the
srn plains. Dry the rest of the long term. Will transition to a WNW
flow pattern aloft. No noteworthy features to key in on and moisture
marginal for any precip generation. Thus will keep things dry. We
will see warmer temperatures overall.

&&

.AVIATION...
Issued at 305 AM CST WED MAR 5 2014

Low ifr conditions have overspread the taf sites...and it will
likely be at least 15z before diurnal heating improves conditions.
Will likely delay the timing of clearing in upcoming tafs til 18z
or later. Once skies clear...generally vfr conditions are expected
as northeast wind bring somewhat drier air.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...MY
LONG TERM....CN
AVIATION...MY
Hazardous weather outlook, Mar 5, 3:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CST WED MAR 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 AM CST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING FOG WILL CONTINUE THROUGH MID MORNING. VISIBILITY
WILL BE REDUCED TO ONE QUARTER MILE OR LESS IN FOG PATCHES.

ROADS WILL REMAIN SLICK AND HAZARDOUS IN SOME AREAS...ESPECIALLY
WHERE THE HEAVIEST SNOW FELL ON MONDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AT LEAST INTO THURSDAY NIGHT...SOME POOR ROAD CONDITIONS WILL
LIKELY CONTINUE IN AREAS THAT RECEIVED THE HEAVIEST SNOW ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT DENSE FREEZING FOG THIS MORNING.

MY

In the hours before

Special weather statement, Mar 4, 11:03 PM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1103 PM CST TUE MAR 4 2014

ILZ090-094-KYZ001>013-016-017-020>022-MOZ112-114-050915-
POPE-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...GOLCONDA...METROPOLIS...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON...
CHARLESTON...NEW MADRID
1103 PM CST TUE MAR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREEZING FOG...

PARTS OF WEST KENTUCKY...EXTREME SOUTHERN ILLINOIS AND THE DELTA
REGION OF SOUTHEAST MISSOURI WILL SEE PATCHES OF FREEZING FOG INTO
THE OVERNIGHT HOURS.

THE MOST AFFECTED AREAS WILL BE ALONG AND SOUTH OF A LINE FROM NEW
MADRID MISSOURI...ONWARD TO PADUCAH AND GREENVILLE KENTUCKY...THEN
SOUTHWARD TO THE TENNESSEE STATE LINE.

WITH TEMPERATURES BELOW FREEZING...THIS FOG WILL FREEZE ON CONTACT
ON EXPOSED SURFACES, MAKING THEM SLICK AND DANGEROUS. FOR PERSONS
TRAVELING THROUGH THESE FOG BANKS...THE FOG MAY BRIEFLY FROST OVER
A WINDSHIELD...OBSTRUCTING VIEW OF THE ROAD AHEAD.

SHOULD DRIVERS COME UPON THESE PATCHES OF FREEZING FOG...MAKE SURE
THAT THE HEATING UNIT IN YOUR VEHICLE IS IN DEFROST MODE TO HELP
CLEAR THE WINDSHIELD.

THIS FOG SHOULD SLOWLY DISSIPATE AS THE OVERNIGHT HOURS PROGRESS
AND AS TEMPERATURES RISE TOWARD THE FREEZING MARK BY DAYBREAK.

SMITH
Special weather statement, Mar 5, 3:57 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CST WED MAR 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
357 AM CST WED MAR 5 2014

...AREAS OF FREEZING FOG WILL CONTINUE THIS MORNING...

AREAS OF FREEZING FOG WERE REPORTED ACROSS MUCH OF THE REGION
EARLY THIS MORNING. AT 3 AM...MOST OF THE FREEZING FOG WAS ALONG
AND SOUTH OF A LINE FROM CARBONDALE ILLINOIS TO OWENSBORO
KENTUCKY. VISIBILITY WAS ONE QUARTER MILE OR LESS IN SOME
LOCATIONS...ESPECIALLY IN SOUTHEAST MISSOURI.

THE FREEZING FOG WILL SPREAD NORTH TO THE INTERSTATE 64 CORRIDOR
BY SUNRISE. AREAS OF LIGHT GLAZING WILL OCCUR WHERE THE FOG IS
THICKEST. VISIBILITY WILL BE ONE HALF MILE OR LESS IN SOME AREAS.

THE FOG WILL THIN OUT AROUND MID MORNING. UNTIL THEN...USE EXTRA
CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. MANY ROADS
ARE STILL SLICK FROM THE SNOW AND ICE ON MONDAY.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Posey

When
March 5, 5:00 AM CST to 9:00 AM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
March 5, 5:00 AM CST to 9:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
March 5, 5:00 AM CST to 9:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Dense Fog, Spencer

When
March 5, 5:00 AM CST to 9:00 AM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501622, 501623, 501624, 501625.